Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Honolulu, HI

March 14, 2018Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 14, 2018, 10:54 AM HST for Kauai County, Hawaii. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2018, 10:54 AM HST (20:54 UTC)
Expired
Mar 14, 2018, 4:45 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 28 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 11:36 AM HSTFLASH FLOOD1 E Hanalei, HIKUHIO HIGHWAY WAS CLOSED NEAR THE HANALEI BRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

632 
WGHW50 PHFO 142054
FFWHFO
HIC007-142345-
/O.NEW.PHFO.FF.W.0017.180314T2054Z-180314T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1054 AM HST WED MAR 14 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 145 PM HST

* At 1047 AM HST, radar indicated persistent rainfall over the 
  slopes of Kauai during the past several hours. The Hanalei River 
  gage showed that the water level has gone above the threshold that 
  will cause the closure of Kuhio Highway near the Hanalei Bridge. 
  The North and South Forks of Wailua River also have elevated water 
  levels. Additional rainfall will be moving over Kauai from the 
  south over the next several hours.

* Locations in the warning include but are not limited to...
  Lihue, Kilauea, Anahola, Wailua, Hanalei, Na Pali State Park,
  Wainiha, North Fork Wailua Trails, Moloaa, Princeville, Haena and
  Kokee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 145 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.

LAT...LON 2222 15936 2219 15932 2215 15930 2211 15930
      2205 15934 2197 15933 2196 15936 2194 15935
      2200 15966 2214 15974 2223 15956 2221 15951
      2223 15949

$$

Kodama
5 follow-up statements
957 
WGHW70 PHFO 142150
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1150 AM HST WED MAR 14 2018

HIC007-142345-
/O.CON.PHFO.FF.W.0017.000000T0000Z-180314T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1150 AM HST WED MAR 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...

At 1130 AM HST...moderate to heavy rainfall continues move over 
Kauai from the south. The Kauai Emergency Management Agency reported 
that water is starting to cover Kuhio Highway near the Hanalei 
Bridge. Water levels in the North and South Forks of Wailua River 
also remain elevated. 

Locations in the warning include but are not limited to...
Lihue, Kilauea, Anahola, Wailua, Hanalei, Na Pali State Park,
Wainiha, North Fork Wailua Trails, Moloaa, Princeville, Haena and
Kokee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 145 PM HST if heavy rain
persists.

LAT...LON 2222 15936 2219 15932 2215 15930 2211 15930
      2205 15934 2197 15933 2196 15936 2194 15935
      2200 15966 2214 15974 2223 15956 2221 15951
      2223 15949

$$

Kodama
975 
WGHW70 PHFO 142202
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1202 PM HST WED MAR 14 2018

HIC007-142345-
/O.CON.PHFO.FF.W.0017.000000T0000Z-180314T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1202 PM HST WED MAR 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...

The Kauai Emergency Management Agency reported that Kuhio Highway 
has been closed near the Hanalei Bridge. Water levels in the North 
and South Forks of Wailua River also remain elevated. Additional 
rainfall is expected to move over Kauai from the south during the 
next several hours.

Locations in the warning include but are not limited to...
Lihue, Kilauea, Anahola, Wailua, Hanalei, Na Pali State Park,
Wainiha, North Fork Wailua Trails, Moloaa, Princeville, Haena and
Kokee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 145 PM HST if heavy rain
persists.

LAT...LON 2222 15936 2219 15932 2215 15930 2211 15930
      2205 15934 2197 15933 2196 15936 2194 15935
      2200 15966 2214 15974 2223 15956 2221 15951
      2223 15949

$$

Kodama
673 
WGHW50 PHFO 142335
FFWHFO
HIC007-150245-
/O.EXT.PHFO.FF.W.0017.000000T0000Z-180315T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
135 PM HST WED MAR 14 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 445 PM HST

* At 131 PM HST, the Kauai Emergency Management Agency reported that 
  Kuhio Highway remains closed near the Hanalei Bridge. Rainfall 
  over the upper slopes has eased over the past hour but water 
  levels in Hanalei River remain elevated and will take a few hours 
  to subside. 

* Locations in the warning include but are not limited to...
  Lihue, Kilauea, Anahola, Wailua, Hanalei, Na Pali State Park,
  Wainiha, North Fork Wailua Trails, Moloaa, Princeville, Haena and
  Kokee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 445 PM HST if heavy rain
persists.

LAT...LON 2222 15936 2219 15932 2215 15930 2211 15930
      2205 15934 2197 15933 2196 15936 2194 15935
      2200 15966 2214 15974 2223 15956 2221 15951
      2223 15949

$$

Kodama
915 
WGHW70 PHFO 150048
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
248 PM HST WED MAR 14 2018

HIC007-150245-
/O.CON.PHFO.FF.W.0017.000000T0000Z-180315T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
248 PM HST WED MAR 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...

The Kauai Emergency Management Agency reported that water on Kuhio 
Highway near the Hanalei Bridge has been receding but the road 
remains closed. The Hanalei River gage showed that water levels have 
been dropping. Moderate to heavy rainfall with rates of 1 to 2 
inches per hour has been occurring over east Kauai near Wailua and 
Kapaa but has diminished over central Kauai.

Locations in the warning include but are not limited to...
Lihue, Kilauea, Anahola, Wailua, Hanalei, Na Pali State Park,
Wainiha, North Fork Wailua Trails, Moloaa, Princeville, Haena and
Kokee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 445 PM HST if heavy rain
persists.

LAT...LON 2222 15936 2219 15932 2215 15930 2211 15930
      2205 15934 2197 15933 2196 15936 2194 15935
      2200 15966 2214 15974 2223 15956 2221 15951
      2223 15949

$$

Kodama
063 
WGHW70 PHFO 150239
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
439 PM HST WED MAR 14 2018

HIC007-150246-
/O.EXP.PHFO.FF.W.0017.000000T0000Z-180315T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
439 PM HST WED MAR 14 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY
WILL EXPIRE AT 445 PM HST...

Rainfall and runoff has diminished over Kauai. Although Kuhio 
Highway remains closed, water levels in Hanalei River continue to 
recede. Thus, the Flash Flood Warning will be allowed to expire.

LAT...LON 2222 15936 2219 15932 2215 15930 2211 15930
      2205 15934 2197 15933 2196 15936 2194 15935
      2200 15966 2214 15974 2223 15956 2221 15951
      2223 15949

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 10:15 AM HST, 39 minutes earlier.

Area forecast discussion, Mar 14, 10:15 AM HST, 39 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1015 AM HST Wed Mar 14 2018

.SYNOPSIS...
Mostly cloudy skies can be expected over the next couple of days
thanks to an area of low pressure west of the area. Numerous
showers can be expected over the west end of the state through
Thursday with scattered showers possible over the remainder of the
state. Shower activity is expected to become less active Friday
through the weekend with passing showers possible over windward
and mauka areas as well as some possible showers over interior
areas during the afternoon hours. Another round of wet weather is
possible beginning around Tuesday as another area of low pressure
moves closer to the state from the west.

&&

.DISCUSSION...
An area of low pressure is centered several hundred miles west of
the area. A deep layer of tropical moisture is being drawn
northward on the east side of the low. Mostly cloudy skies are the
result. Radar shows most of the shower activity is presently over
and around Kauai with lessor amounts of showers over the
remainder of the state mainly affecting windward and mauka areas.
For the most part, showers are expected to be light to locally
moderate in intensity though a few brief heavy showers can't be
ruled out especially over the west end of the state. This general
weather pattern is expected to continue through Thursday as the
area of low pressure gradually moves northward west of the area.

The low level wind flow is currently from the east. However as the
low moves northward over the next couple of days, winds will turn
more to a southeasterly direction especially over the west end of
the island chain. This wind pattern will continue on into
Saturday. Showers will tend to favor windward and mauka areas as
well as some interior areas during the afternoon hours.

As we start the new week, another area of low pressure is forecast
to move eastward closer to the state. Low level wind flow over the
west end of the state will swing around to a southerly direction
while remaining from the east southeast near The Big Island. The
global models are in good agreement in keeping the bulk of the low
precipitation field west of the area Monday. However daytime
heating along with low level moisture convergence may allow for
some showers to move over the islands especially the west end of
the chain. Rainfall chances look to increase on Tuesday over the
west end of the state as the lows associated frontal boundary
approaches Kauai from the west.

&&

.AVIATION...
A SFC low about 450 miles WSW of Kauai will begin to gradually
push N today. The associate warm front will pass over the island
chain later today and overnight bringing the chance for rain to
all islands especially Kauai.

AIRMET Sierra remains in effect for mountain obscuration across
Kauai and windward sections of Oahu, Molokai, Maui, and the Big
Island. These conditions will likely continue into tonight.

AIRMET Tango is in effect for moderate low level turbulence as
breezy E winds continue. Winds are forecast to weaken and veer SE
tomorrow. AIRMET Tango is also in effect for moderate upper level
turbulence over Kauai and adjacent waters with conditions
improving throughout the day.

AIRMET Zulu remains in effect for moderate icing over Kauai. These
conditions are expected to remain in place through the day today.

&&

.MARINE...
The current north swell will continue to slowly subside today.
However, the strong trades are still generating elevated, rough
surf conditions along east facing shores of most islands, so a
High Surf Advisory remains in effect through this afternoon for
those areas of Kauai, Oahu, Molokai, Maui, and the Big Island.

A Small Craft Advisory remains in effect through this afternoon
for all Hawaiian waters, except the Kauai, Oahu, and Maui County
Leeward Waters, due to the strong trade winds and the elevated,
rough seas. A surface low, which developed about 450 nm west-
southwest of Kauai. Models indicate this low will drift slowly
northward far west of Kauai over the next couple of days, causing
the winds to become southeast and weaken across the state tonight
through Friday. Light winds are expected to continue across the
area this weekend as the low tracks north of the region.

The surf will gradually subside along east facing shores tonight
through this weekend as the winds weaken and become southeast.
Small north and northwest swells arriving this weekend are
expected to produce slight bumps in surf along some north and west
facing shores of the smaller islands from Saturday through early
next week, but remain below advisory level.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for Kauai
Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-
Windward Haleakala-Big Island North and East.

Winter Weather Advisory until 6 PM HST this evening for Big
Island Summits.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu
Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Windward Waters-Big Island Leeward Waters-Big Island Southeast
Waters.

&&

Synopsis/Discussion...Burke
Aviation...TS
Marine...Chevalier

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 9:28 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 14, 11:49 AM HSTSpecial Marine WarningHFO116 min

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.